Although most addictive substances have the potential to cause an overdose, some pose more risk than others when abused. Typically, the more potent a substance is, the more likely it is that an overdose will occur. If you or a loved one is struggling with substance addiction, it is important to know the dangers of abuse, the symptoms of overdose, and what to do if someone has overdosed.
Dangers of Xanax Use
When appropriately prescribed, Xanax remedies anxiety, panic disorder, insomnia, and other ailments in patients. A benzodiazepine, Xanax continues to be one of the most prescribed medications in the United States. Despite its benefits, Xanax is at high risk for abuse and is partially responsible for many deaths each year. A recent study in North Carolina found that overdose death rates were 10 times higher among individuals who consumed both benzodiazepine medications, like Xanax, and opioids compared to individuals who only consumed opioids.
Concerned That You Might Be Addicted?
Click here to take our Xanax Addiction Quiz and find out if you’re at risk!
Prolonged Xanax use has also been linked to the premature development of dementia. According to a study conducted by Harvard Medical School, the risk of developing dementia increased by 32 percent for people who had used benzodiazepine medications like Xanax for 3-6 months and by an alarming 84 percent in those who used it longer than six months.
Xanax abuse can cause many adverse reactions when abused on its own, but combining this benzodiazepine with other substances is extremely dangerous and one of the most common causes of overdose. When combined with alcohol, heart and breathing rates plummet, resulting in cardiac or respiratory suppression or arrest. According to the Substance Abuse and Mental Health Services Association, the estimated number of Xanax-related emergency department visits doubled from 57,419 visits in 2005 to 124,902 visits in 2010 with 19 percent involving Xanax only and 39 percent involving a combination with another drug, most commonly alcohol.
Can You Overdose on Xanax?
Yes, it is possible to overdose on Xanax. While overdose on this prescription drug alone is not common, overdosing on a combination of Xanax and other drugs is. According to the National Institute on Drug Abuse, 23% of people who died from an opioid overdose in 2015 also tested positive for the presence of benzodiazepines.
Symptoms of a Xanax Overdose
There are warning signs to look for if it is suspected that you or someone close is experiencing a Xanax overdose. The signs include:
- Difficulty breathing
- Lack of Balance
- Slurred speech
- Severe depression
- Visual or auditory hallucinations
- Yellow coloring of the eyes or skin
What To Do in The Event of a Xanax Overdose
If someone is experiencing a Xanax overdose, you must call 911 right away. While you wait for medical assistance, try to keep the individual comfortable and conscious. If they begin having a seizure, remove nearby objects to prevent injury.
Once on the scene, medical professionals may administer emergency medicine to help reverse overdose symptoms. The individual will then be taken to a nearby hospital for treatment and observation. In the event that a person survives an overdose, it is extremely important that they seek professional addiction treatment.
If a Xanax overdose occurs, it is likely that it will happen again if the abuse is left untreated.
Let Us Help
Xanax is a highly addictive prescription benzodiazepine that is very dangerous when abused. If you or a loved one is struggling with Xanax addiction, we are here to help.
Addiction is a devastating disease and you do not have to fight it alone. The founders of Asheville Recovery Center, as well as many of our addiction therapists, have struggled with addiction and now enjoy life in recovery. They understand the struggles of addiction and how difficult it is to overcome on your own.
At Asheville Recovery Center, treatment specialists have developed a unique, hybrid model of treatment which combines a traditional 12-step program with holistic rehabilitation. A multitude of services, programs, and therapies are offered, including the Partial Hospitalization Program, Residential-style treatment, outpatient rehabilitation, and more.
If you feel that you or a loved one is struggling with substance abuse, our specialists are on standby and ready to help. Call (828) 518-6996 and speak with an addiction expert today so you can take the first step towards a rewarding life of sobriety.